Missouri, 2011

Hail and Damaging Wind in Missouri, May 13, 2011

May 13, 2011 · NWS PAH · 3 events in 2 counties and zones

An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 2:21 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, May 13, 2:21 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT FRI MAY 13 2011

.DISCUSSION...
UPPER LOW SEEN ACROSS CENTRAL KANSAS WILL CONTINUE TO MOVE EAST
SOUTHEAST TODAY...REACHING SOUTHERN MISSOURI BY 00Z. MAY HAVE TO
MAKE A LAST MINUTE CALL ON POPS...AND DECIDE IF WE NEED TWO SIX
HOUR PERIODS IN THE GRIDS FOR AM/PM. CONVECTION MAKING SLOW EAST
PROGRESS TO THE MISSISSIPPI RIVER THIS MORNING. THE MODELS HAVE
SHOWN SOMEWHAT OF A DECREASING TREND WITH TIME AS IT MOVES EAST.

LATER TODAY AS THE UPPER LOW APPROACHES...ENOUGH UPPER SUPPORT
AND INSTABILITY SHOULD RESULT IN A REGENERATION OF COVERAGE AND
INTENSITY. A SLIGHT RISK OF SEVERE STORMS COVERS MOST OF THE
AREA. MOST LIKELY SCENARIO IS HAIL AND STRONG WIND. WHILE AN
UPPER LEVEL WIND MAX IS SEEN OVER THE AREA...THE LOWER LEVEL
SHEAR IS MARGINAL. WILL LINGER A THUNDER MENTION THROUGH THIS
EVENING...AND SHOW A DECREASING TREND IN THE POPS SOUTH CENTRAL
AND SOUTHEAST IN THE WAKE OF THE ACTIVITY TODAY.

ONCE THE UPPER LOW PASSES BY SATURDAY...THE MODELS ARE QUITE
VARIABLE WITH THE EXACT EVOLUTION OF THE H5 PATTERN OVER THE
OHIO VALLEY FOR THE REST OF THE WEEKEND INTO MONDAY. REGARDLESS
OF THE MODEL OF CHOICE...THE IDEA IS...WE WILL STILL BE UNDER
THE INFLUENCE OF A CLOSED LOW JUST TO OUR EAST THROUGH MONDAY.
THE RESULT WILL BE ON AND OFF CHANCES OF SHOWERS AND COOLER
WEATHER. SHOULD THE NEW MODELS VERIFY...ENDING POPS IN THE
EAST STARTING MONDAY NIGHT MAY BE A TAD TOO SOON. BUT WILL NOT
MAKE ANY CHANGES BEYOND MONDAY JUST YET.

&&

.AVIATION...
ANTICIPATE VFR CEILINGS AT THE START OF THE FORECAST PERIOD FOR ALL
OF THE WFO PAH TAF SITES IN THE WAKE OF THE MESOSCALE HIGH PRESSURE
INDUCED IN ADVANCE OF AND WITH THE PASSAGE OF THUNDERSTORMS
OVERNIGHT. AS THE UPPER LOW MOVES TOWARD THE AREA THIS MORNING...
DIURNAL CUMULUS BETWEEN 2.5-3.5KFT AGL SHOULD DEVELOP...YIELDING
SCATTERED TO BROKEN MVFR CEILINGS FROM KCGI TO KOWB BETWEEN 15Z
FRIDAY AND 00Z SATURDAY. BY THE TIME THE UPPER LOW IS CENTERED NEAR
KPAH AROUND 09Z SATURDAY...IFR CEILINGS WILL ALREADY BE IN PLACE
ALREADY DURING THE 06Z-12Z SATURDAY TIME FRAME FOR KCGI/KPAH/KEVV
TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 13, 11:56 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT FRI MAY 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1256 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SOME OF THE
STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...BRIEF TORNADO
DEVELOPMENT CANNOT BE RULED OUT ENTIRELY. THESE STORMS MAY HOLD
TOGETHER AND AFFECT THE REMAINDER OF THE QUAD STATE REGION LATER
THIS AFTERNOON OR EARLY TONIGHT.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...MAINLY ACROSS
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW
STRONGER STORMS MAY CONTAIN SMALL HAIL.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION. THE SEVERITY OF THE FLOODING IS FORECAST
TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OVER MUCH OF THE
REGION SOUTH OF A PINKNEYVILLE TO SHAWNEETOWN ILLINOIS LINE.

In the hours before

Special weather statement, May 13, 12:20 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT FRI MAY 13 2011

MOZ110-114-131930-
STODDARD-NEW MADRID-
INCLUDING THE CITIES OF...BLOOMFIELD...NEW MADRID
120 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY...

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHEAST
ARKANSAS AND SOUTHEAST MISSOURI. ONE STORM WAS DEVELOPING NEAR
CAMPBELL MISSOURI EAST AT 30 MPH. THROUGH 2:30 PM...THIS STORM
WILL AFFECT THE COMMUNITIES OF
DEXTER..BERNI...BAKER...PARMA...RISCO AND TALLAPOOSA. THE STORM IS
CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND
BRIEF TORRENTIAL RAINS. INDIVIDUALS WORKING OR RECREATING OUTSIDE
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

The radar

The Memphis radar (KNQA), 148 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
May 13, 1:06 PM CST
Where
Ripley County, 3.5 mi S of Naylor
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.530, -90.610

Golf-ball size hail was observed along Route 142.

Thunderstorm Wind, Ripley

When
May 13, 1:06 PM CST
Where
Ripley County, 3.5 mi S of Naylor
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
36.529, -90.600

Small trees and a few power lines were blown down along Route 142.

Hail, New Madrid

When
May 13, 1:35 PM CST
Where
New Madrid County, Catron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -89.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297840, 297844, 297843.